A 44-year-old female recently diagnosed with acute myeloid leukemia presents with a five-day history of a fever, malaise, and a painful rash approximately three weeks after chemotherapy. Examination reveals erythematous papules on her back, arms, and the dorsum of both hands. A blood test shows an elevated white cell count and a skin biopsy is performed.
Image credit: @haroldofalcao.
Answer: Sweet syndrome
The histology findings reveal a dense neutrophilic infiltrate with no signs of vasculitis. A diagnosis of Sweet syndrome or acute febrile neutrophilic dermatosis can be made. The condition — characterized by fever, leukocytosis, and painful erythematous papules or plaques on the skin — can occur idiopathically, as an adverse drug reaction, or in association with an underlying malignancy. In this case, the condition may resolve following cancer treatment or with the use of systemic glucocorticoid or corticosteroid therapy.
Explore cases, quiz yourself, and solve medical mysteries along with thousands of other medical professionals around the world on Figure 1, the free app where doctors expand their clinical knowledge.